To cut story short, i have right face numbness on 8th Feb 2015 & found out to be AVM on the left frontal lobe less then 3cm & Radiosugery done on 27th Feb 2015.
Few medicines given after the procedure like Nootropil, tegretol, Neurobin, Zimor 20 & Dexamethasone (Just finished gradually).
I read on internet there are side effects doing with radiosugery. And these side effects can be immediate after treatment, weeks or months after treatment & months to years after treatment. I was so terrified with all the infomations given.
Just a couple of questions:
1)Is it "a must" to have brain swelling? when it gonna happen? Will it happen after the obliterate?
2)What is the average years of recovering?
3)How/what to look out for swelling,hemorrhage,seizure?
My kids are still young & seriously i scared if any thing gonna be progressive :(
Like you, I had radiosurgery - mine was gamma knife. I spoke at length with the doctor about it before it was done to get a better understanding of the possible side effects. I would strongly urge you to get in touch with your doctor and ask the exact questions you've posted here, because every case is different, and he (or she) knows your case best.
That said, I was told that with radiosurgery, yes, there will always be some swelling and they actually want to see that, because that's the body's reaction to the damage being done to the AVM, and damaging the AVM is the whole point of the radiation. I was told to expect swelling anywhere from 3-9 months which is before obliteration due to the radiation focused on the AVM and is part of the reaction to the damage being done to the AVM. I was told if I had side effects from the swelling I would probably need to take steroids for it.
I was told that they would do an MRI at 12 months and again at 24 months to see what the AVM was doing and how it was reacting to the radiation. My doctor said he likes to give it 36 months of observation; each AVM reacts differently. Sometimes an AVM can be obliterated in as little as 9 months after radiosurgery, and sometimes it can take up to 3 years. At the 3 year point, my doctor said if there was still residual AVM or if the AVM did not respond the way they wanted to the radiation, we would need to discuss what to do from there.
I currently have left ankle weakness which I suspect is from my AVM, and I was told that the weakness might get worse when the swelling starts, and then it would most likely get better, but I would probably need PT to get specific exercises to help strengthen it again.
From your post it sounds like you have a lot of uncertainty about the aftermath of the radiosurgery. Remember that you're paying your doctor a whole lot of money, and part of the care you receive from him is information, so don't be afraid to call and say you have some questions.
Thank you so much for the reply.
When is your surgery done? Any side effect so far? Btw does your Doc what symptoms to look out for swelling?
Anyway appreciated what you have told me. I will check with my Doc. Goodluck to you
6 weeks after radiosurgery, currently i am having slight headache, dizzness & little of numbness on my right face. Can it be swelling or bleeding which i so afraid off(More severe side effect).
Few GP checked on me & said i am ok
Does anyone have any similar situation?
My surgery was done on March 19th. So far, no side effects that I can discern, but it's pretty early. I was on steroids for 2 weeks right after surgery, and was titrated off them after the initial 2 weeks.
The doctor said to watch out for extreme confusion (not being oriented to time, place, etc. - the nurses in the hospital will ask you questions each time they come in like "where are you?" "what year is it?" "who is president?" to make sure you're oriented. My doctor said if I was disoriented enough when I was at home to not be able to answer questions like that, it might be swelling), and small or large seizures.
Hope that helps some, but I'm sure talking to your doctor about your case will help a lot more. Let us know how it goes.
Hi Desmonil, The response by Shirasaya is right on point. My AVM was treated twice by Cyberknife radiosurgery and finally obliterated with the second treatment which was 5 years after the first treatment. The second treatment created slight facial numbness, which is uncomfortable but not painful.The Doctor said that it could last a short while or be ongoing. I have had that numbness now for a year and 1/2 and it is the same, no better or worse. Good luck and like Shirasaya said talk with your Doctor as often as you feel necessary.
Hi Shirasaya & Kacha
Thank you so much for the replied & indeed it help.
For the past 4-5 nights, i do experienced tingling ONLY on my right hand last two fingers.
Don't know what is happening :(